Thunderstorm Wind, Chautauqua
- When
- August 26, 4:20 PM CST
- Where
- Chautauqua County, 6 mi WSW of Sedan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.100, -96.283
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 26, 2:47 PM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 347 PM CDT SAT AUG 26 2006 .DISCUSSION... FORECAST CONCERNS... CONVECTIVE TRENDS/SEVERE WEATHER THIS EVENING...THEN HEAVY RAINFALL POTENTIAL OVERNIGHT... SURFACE HEATING ALONG FRONTAL BOUNDARY HAS RESULTED IN MODERATE INSTABILITY THIS AFTERNOON ACROSS PORTIONS OF SOUTHEAST KANSAS AND THE SOUTHERN FLINT HILLS. THIS IN COMBINATION WITH MODEST DEEP LAYER SHEAR WILL RESULT IN SEVERE POTENTIAL FOR AREAS EAST OF THE TURNPIKE THIS EVENING. OTHERWISE...MODELS (GFS/NAM) SENDING FAIRLY DECENT SIGNAL FOR ADDITIONAL ELEVATED CONVECTION LATER TONIGHT WITH AREA OF ISENTROPIC LIFT DEVELOPING/TRANSLATING NORTHEAST ACROSS PORTIONS OF SOUTH CENTRAL/SOUTHEAST KANSAS. WEAK TO MODEST ELEVATED CAPE AND RELATIVELY HIGH PRECIPITABLE WATER (PWAT) VALUES AROUND 2 INCHES WILL RESIDE ACROSS THIS SAME AREA, AND RESULT IN LOCALLY HEAVY RAINFALL POTENTIAL. HPC AREAL QPF BULLSEYE LOOKS REASONABLE...THOUGH NOT AS CONFIDENT ON MAX RAINFALL POTENTIAL. RAINFALL MAY APPROACH FFG VALUES THOUGH COLLABORATION WITH ADJACENT OFFICES SUGGEST HOLDING OFF ON ANY FLOOD WATCH HEADLINE FOR NOW. WILL KEEP HEAVY RAINFALL MENTION IN GRIDS/ZONES AND HAZARDOUS WEATHER OUTLOOK TONIGHT. AFTER TONIGHT...THE MODELS DIVERGE ON DETAILS SOMEWHAT (DUE TO CONVECTIVE FEEDBACK ISSUES IN THE GFS)...THOUGH AGREE THAT THE UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MONDAY UNTIL PASSAGE OF UPPER TROF...CURRENTLY ACROSS NORTHERN UTAH. THEREFORE CONFIDENCE IS MODEST AT BEST IN SPECIFIC TIMING/AREAL EXTENT OF ADDITIONAL CONVECTION AND ALSO TO MAX TEMPERATURE POTENTIAL. FOR NOW...MOISTURE/PWAT VALUES WILL REMAIN RELATIVELY HIGH NORTH OF THE LOW LEVEL BAROCLINIC ZONE BEFORE UPPER TROF LIFTS OUT AND WEAKENS ACROSS THE CENTRAL PLAINS ON MONDAY NIGHT. THEREFORE WILL CONTINUE TO SHOW RELATIVELY HIGH POPS...THOUGH GRADUALLY LESSENING THROUGH THE EARLY WEEK PERIOD. LITTLE CHANGE TO GOING TEMPERATURE FORECAST FOR NOW. GENERALLY A DRY AND MODERATE TEMPERATURE REGIME FOR THE MID-WEEK PERIOD...WITH WEAK NORTHEASTERLY COMPONENT LOW LEVEL FLOW ACROSS THE AREA. A FAIRLY STRONG UPPER TROF PROGGED TO MOVE ACROSS THE NORTHERN ROCKIES BY FRIDAY...WHICH MAY ALLOW COLD FRONT TO PUSH INTO THE AREA BY THE WEEKEND. FOR NOW CONSENSUS WAS TO ADD SLIGHT POPS FOR THE END OF THE WEEK...HOWEVER A LOT OF MODEL RUNS TO MAKE TWEAKS TO BOTH TEMPS AND PRECIP BEFORE THEN. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 82 66 82 / 70 60 50 40 HUTCHINSON 66 80 64 80 / 60 50 50 40 NEWTON 67 80 65 80 / 60 50 50 40 ELDORADO 68 82 66 82 / 70 60 50 40 WINFIELD-KWLD 70 84 68 84 / 80 70 60 50 RUSSELL 62 77 60 77 / 50 40 40 30 GREAT BEND 63 78 61 78 / 50 40 40 30 SALINA 66 79 63 79 / 50 40 40 30 MCPHERSON 66 80 64 80 / 60 50 50 40 COFFEYVILLE 70 86 68 86 / 80 70 60 50 CHANUTE 70 83 68 83 / 80 70 60 50 IOLA 69 83 67 83 / 70 60 50 40 PARSONS-KPPF 70 85 68 85 / 80 70 60 50 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 513 PM CDT SAT AUG 26 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-272215- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 415 PM CDT SAT AUG 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS...MAINLY EAST OF THE KANSAS TURNPIKE. THE MAIN SEVERE RISK WILL BE FOR DAMAGING WINDS TO 70 MPH AND HAIL UP TO QUARTER SIZE. AREAS OF HEAVY RAINFALL WILL OCCUR WITH SOME OF THE THUNDERSTORMS TONIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. THIS COULD RESULT IN LOCALIZED MINOR FLOODING OF LOW-LYING AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A GOOD CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA ON SUNDAY AND MONDAY...WITH A FEW STRONG STORMS POSSIBLE. LOCALLY HEAVY RAINFALL WILL ALSO REMAIN POSSIBLE. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON FRIDAY NIGHT ACROSS THE ENTIRE AREA. IT IS TOO EARLY TO SPECULATE ON THE RISK OR MAGNITUDE OF ANY SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY FOR AREAS EAST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP DARMOFAL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
243 PM CDT SAT AUG 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 2 E HALE 37.23N 95.98W
08/25/2006 CHAUTAUQUA KS EMERGENCY MNGR
A BARN WAS COMPLETELY DESTROYED. TWO LARGE CEDAR TREES
DOWNED. TIME IS ESTIMATED.
&&
CDBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 401 PM CDT SAT AUG 26 2006 KSZ093-094-098-262145- CHAUTAUQUA-COWLEY-ELK- 401 PM CDT SAT AUG 26 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHAUTAUQUA...COWLEY AND ELK COUNTIES... AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CEDAR VALE...OR 17 MILES WEST OF SEDAN...AND MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE FROM THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
The Wichita radar (KICT), 120 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528728.